Alert archive / North Carolina / Freeze Watches in 2021

Freeze Watch 2, NWS Newport/Morehead City, NC

November 15, 202115 counties in North Carolina

NWS Newport/Morehead City, NC issued this freeze watch at Nov 15, 2021, 3:30 AM EST for 15 counties in North Carolina. It took effect at Nov 16, 2021, 12:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 15, 2021, 3:30 AM EST (08:30 UTC)
In effect from
Nov 16, 2021, 12:00 AM EST
Expired
Nov 15, 2021, 3:31 PM EST
In force
Issued by
NWS Newport/Morehead City, NC

Counties Beaufort County, NC, Carteret County, NC, Craven County, NC, Dare County, NC, Duplin County, NC, Greene County, NC, Hyde County, NC, Jones County, NC, Lenoir County, NC, Martin County, NC, Onslow County, NC, Pamlico County, NC, Pitt County, NC, Tyrrell County, NC, Washington County, NC

The radar

The Morehead City radar (KMHX), 65 km from the middle of the area, began a volume at 08:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 8.5 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2021-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2021-11-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 263 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
263 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

364 
WWUS72 KMHX 150830
NPWMHX

URGENT - WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
330 AM EST Mon Nov 15 2021

NCZ029-044>047-079>081-090>092-094-193>195-198-199-152030-
/O.NEW.KMHX.FZ.A.0002.211116T0500Z-211116T1300Z/
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-Inland Onslow-Coastal Onslow-
Including the cities of Williamston, Robersonville, Oak City, 
Jamesville, Greenville, Bethel, Farmville, Grifton, Grimesland, 
Plymouth, Roper, Creswell, Columbia, Gum Neck, Manns Harbor, 
Stumpy Point, East Lake, Snow Hill, Hookerton, Walstonburg, 
Washington, Chocowinity, Belhaven, Bath, Aurora, Engelhard, 
Fairfield, Ponzer, Scranton, Swanquarter, Wallace, Warsaw, 
Kenansville, Beulaville, Faison, Kinston, La Grange, Pink Hill, 
Maysville, Pollocksville, Trenton, Oriental, Bayboro, Arapahoe, 
Vandemere, Vanceboro, Ernul, Dover, Cove City, New Bern, 
River Bend, Fairfield Harbor, Havelock, Morehead City, Newport, 
Atlantic Beach, Emerald Isle, Stella, Jacksonville, Richlands, 
Half Moon, Swansboro, Sneads Ferry, and North Topsail Beach
330 AM EST Mon Nov 15 2021

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY
MORNING...

* WHAT...Sub-freezing temperatures as low as 30 possible.

* WHERE...All of Eastern North Carolina excluding Downeast
  Carteret and the Outer Banks.

* WHEN...From late tonight through Tuesday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
1 follow-up statement
338 
WWUS72 KMHX 152031
NPWMHX

URGENT - WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
331 PM EST Mon Nov 15 2021

NCZ029-044>047-079>081-090>092-094-193>195-198-199-160845-
/O.UPG.KMHX.FZ.A.0002.211116T0500Z-211116T1300Z/
/O.NEW.KMHX.FZ.W.0003.211116T0500Z-211116T1300Z/
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-Inland Onslow-Coastal Onslow-
Including the cities of Williamston, Robersonville, Oak City, 
Jamesville, Greenville, Bethel, Farmville, Grifton, Grimesland, 
Plymouth, Roper, Creswell, Columbia, Gum Neck, Manns Harbor, 
Stumpy Point, East Lake, Snow Hill, Hookerton, Walstonburg, 
Washington, Chocowinity, Belhaven, Bath, Aurora, Engelhard, 
Fairfield, Ponzer, Scranton, Swanquarter, Wallace, Warsaw, 
Kenansville, Beulaville, Faison, Kinston, La Grange, Pink Hill, 
Maysville, Pollocksville, Trenton, Oriental, Bayboro, Arapahoe, 
Vandemere, Vanceboro, Ernul, Dover, Cove City, New Bern, 
River Bend, Fairfield Harbor, Havelock, Morehead City, Newport, 
Atlantic Beach, Emerald Isle, Stella, Jacksonville, Richlands, 
Half Moon, Swansboro, Sneads Ferry, and North Topsail Beach
331 PM EST Mon Nov 15 2021

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EST
TUESDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Much of eastern North Carolina.

* WHEN...From midnight tonight to 8 AM EST Tuesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

NCZ196-160845-
/O.NEW.KMHX.FR.Y.0004.211116T0500Z-211116T1300Z/
East Carteret-
Including the cities of Beaufort, Harkers Island, Sea Level, 
and Cedar Island
331 PM EST Mon Nov 15 2021

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EST
TUESDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...East Carteret County.

* WHEN...From midnight tonight to 8 AM EST Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this freeze watch went out at Nov 14, 9:37 PM EST, 5 hours 53 minutes earlier.

Area forecast discussion, Nov 14, 9:37 PM EST, 5 hours 53 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
937 PM EST Sun Nov 14 2021

.SYNOPSIS...
A dry cold front passes through the area tonight. High pressure
dominates through midweek before the next cold front approaches
and moves through Thursday night or Friday morning. High
pressure then rebuilds next weekend.

&&

.NEAR TERM /OVERNIGHT/...
As of 940 PM Sun...No significant changes needed to previous
forecast for eve update. After a cooler but exceptional day, we
turn our attention toward a dry cold front push east of the
Appalachians. A slight increase in clouds, especially north, is
expected as the front moves through overnight. The bigger
impact will be an increase in winds, which will hold overnight
lows up a bit from last night. Despite the wind however, good
cold air advection behind the front will allow temps to drop
into the upper 30s inland to upper 40s at the beaches.

&&

.SHORT TERM /MONDAY/...
As of 245 PM Sun...The cold front mentioned above will be off
the coast Monday, with a chilly airmass building across Eastern
North Carolina. High temps will hold in the mid to upper 50s or
a good 5 to 7 degrees below normal. These values are more like
Mid December than Mid November. With a clear sky, sunshine will
be abundant. This clear sky, low dewpoints and diminishing winds
will lead to one of the coldest nights of the season so far by
Monday night.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
As of 330 AM Sun...Dry and gradually cooling conditions
expected through early next week before a warming trend
commences by mid week. A cold front in the continued progressive
flow will move through late Thursday or early Friday with high
pressure building back in behind it.

Monday night through Tuesday...First freeze of the season
possible for most interior zones, as cool dry high pres builds
in Mon night and settles over the region. Minimum TD's in the
20s Mon afternoon will set the stage for expected min T's aob
freezing for many areas away from large bodies of water.

Wednesday through Thursday...Return swrly flow and rapidly
building hts will lead to temps rebounding back above climo,
with afternoon highs Wed and Thu into the 70s, with 60s beaches.
Continued dry high pres will dominate with mostly sunny skies
persisting.

Thursday night...Next cold front set to pass through late Thu or
early Fri, as most guidance in agreement with another
progressive shortwave passing quickly east through the Great
Lakes region by late week. Kept pops at 20% for the overnight
hours, as some question on how much moisture will be avlbl with
this front. 14/00Z global model suite trended a bit wetter, so
if this trend cont later shifts may have to raise to chc pops.

Friday through Saturday...Back to seasonable or slightly below
seasonal temps this period, as yet another area of dry high
pres builds into the ern CONUS.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
SHORT TERM /through Monday/...
As of940 PM Sun...Pred VFR conditions expected through the
period. A dry cold front will push through the terminals late
tonight and early Mon morning. Main impacts will be be wind
shift and scattered high clouds. Clouds will push off the coast
early Mon morning, with WNW winds gusts 15-20 kt.

LONG TERM /Monday night through Friday/...
As of 330 AM Sun...High pres will dominate through the pd with
VFR under mo clear skies. A period of gusty winds on Monday as a
dry cold front surges through bringing wrly wind gusts around
20 kt.

&&

.MARINE...
SHORT TERM /Through Monday/...
As of 940 PM Sun...Latest obs show W/SW winds 10-15 kt, gusting
to 20 kt across the outer southern waters, with seas 2-4 ft. A
cold front will bring quickly deteriorating conditions to the
waters overnight as a surge of colder air moves in. SCA
conditions expected to develop across all waters between 04Z and
08Z, as winds veer into the west and increase to 20 to 30 kts
by daybreak. Winds continue to veer slightly into the W-NW
Monday and slowly diminishing through the day. SCA conditions
still likely all waters through midday, with winds slowly
subsiding below SCA by early Monday evening.

Seas will build to 4-6 feet by daybreak Monday, and remain 4 to
6 feet through much of the day. Seas subside to 4 to 5 feet
late Monday as winds diminish some.

LONG TERM /Mon night through Thu/...
As of 330 AM Sun...A period of SCA wind gusts tapering back
below SCA levels Mon night. Short nwrly fetch on the waters will
allow for seas to quickly subside Mon evening as well.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 3 AM to noon EST Monday for AMZ136-
     137.
     Small Craft Advisory from 1 AM to 4 PM EST Monday for AMZ135.
     Small Craft Advisory from 3 AM to 2 PM EST Monday for AMZ131-
     230-231.
     Small Craft Advisory from 1 AM to 6 PM EST Monday for AMZ152-
     154.
     Small Craft Advisory until 2 PM EST Monday for AMZ156.
     Small Craft Advisory from 3 AM to 11 PM EST Monday for AMZ150.
     Small Craft Advisory until 1 PM EST Monday for AMZ158.

&&

SYNOPSIS...MHX
NEAR TERM...EH/CQD
SHORT TERM...EH
LONG TERM...TL
AVIATION...CQD/TL
MARINE...EH/CQD/TL
Hazardous weather outlook, Nov 14, 9:43 AM EST, 17 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
943 AM EST Sun Nov 14 2021

NCZ029-044>047-079>081-090>092-094-193>196-198-199-151445-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-East Carteret-Inland Onslow-
Coastal Onslow-
943 AM EST Sun Nov 14 2021

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The first freeze of the season is possible Monday night into Tuesday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203>205-151445-
Northern Outer Banks-Ocracoke Island-Hatteras Island-
943 AM EST Sun Nov 14 2021

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Heden

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 3:31 PM ESTFrost AdvisoryMHXCarteret16 hr
Nov 15, 3:31 PM ESTFreeze WarningMHXBeaufort, Carteret, Craven, Dare, Duplin, Greene and 9 more16 hr

Nearby

Freeze Watches in North Carolina, 2021Every freeze watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.